Connect with others who understand.

sign up log in
About MyBCTeam
Real members of MyBCTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

What's It Like To Have Your Ovaries Removed And Go On Arimidex Or Similar Drug?

What's It Like To Have Your Ovaries Removed And Go On Arimidex Or Similar Drug?

A MyBCTeam Member said:

One more thing before I forget. I got a cooling mattress pad from Chilipad for my side of the bed (it has a little cooling unit that comes w/ it that circulates cool water -- it can also be used for heating). It's expensive, so I'd wait to see if you need it. But, it's really helped reduce my night sweats. Even w/ two fans pointed at me, I was waking up during the night a sweaty mess. Now, I rarely do. I'm sure the passage of time has helped as well since my hot flashes are also less frequent. But, the night sweats got better from one night to the next once I started using the Chilipad, so that's proof enough for me.

posted 2 months ago
A MyBCTeam Member said:

Hi, I wrote about my experience in another post, so I will cut and paste that here. Feel free to ask any questions!
When I was diagnosed at 49, my oncos (got a second opinion) recommended ovarian shutdown + AI because I had some contraindications for Tamoxifen. The first step was shots to shut the ovaries down (first one was Lupron, then switched to Zoladex, which does the same thing, for insurance reasons). Getting these shots for several months tided me over until my next surgery and also gave me a chance a test out sudden menopause before making it permanent with the oophorectomy (sounds like you will be doing a similar trial "instant menopause"). The first five weeks after the first Lupron shot were the most difficult, especially in terms of the intense mood swings, which magically disappeared after five weeks, and some stiffness/achiness. That said, despite the mood swings, I managed to function "normally" in terms of my day-to-day life, social gatherings, etc (the proverbial laughing on the outside, crying on the inside). My oncologist prescribed me Cymbalta to address these symptoms at just about the point I no longer needed it, so I never ended up taking it. I'd recommend that you ask your doctor upfront for a prescription to have on hand if you need it as your body deals with instant menopause. Didn't do me much good to get it five weeks later. I had my ovaries & tubes out in February 2020, along with my breast implant exchange. The outpatient laparoscopic surgery took about an hour, including the breast portion. The main discomfort I experienced was gas, which they pump into you during the operation, and constipation, the fun epilogue to surgery. That was over w/in a few days, then I had some restrictions on lifting and certain exercises for about two weeks. Overall, a quite easy recovery compared to other surgeries I've had. I was relieved that the ovary removal didn't result in a flare up of the mood swings I'd faced after beginning Lupron. As the surgeon said, my body had already gone through instant menopause with the Lupron. I do think my hot flashes/night sweats intensified, but that could also be from the Letrozole (AI) ramping up. Those have diminished over time, but are still annoying. My oncologist prescribed Effexor for hot flashes, but I have dragged my heels on starting it. See below for continuation...

posted 2 months ago
A MyBCTeam Member said:

Word limit cut me off above -- read that first.
Overall, the biggest side effects from the combo of instant menopause / Letrozole that I've faced are hot flashes, night sweats, insomnia, and dryness (eyes, mouth, skin, vag, you name it). (And the mood swings, but those were relatively fleeting). I have been lucky in that I haven't experienced much of the pain that some women experience on AIs. I imagine you've already faced a lot of those from chemo and Tamoxifen. Despite those, I am glad to have followed the path I have: ovarian suppression helps to reduce recurrence risk somewhat; I don't have the risk of serious complications from Tamoxifen due to my contraindications; I am finally done with my years of menstrual problems; and my risk of ovarian cancer is now extremely low.

Early menopause + an AI can deplete bone density . So, ask for a baseline bone density scan. At a minimum, I expect they'll have you take calcium + D3. You can also get Zometa infusions to replenish your bones and, according to some studies, provide protection against mets to the bones. I had mild osteopenia on my baseline bone density scan and got my first Zometa infusion recently (first is supposed to be the worst) and had mild flu-like symptoms for a day, Those infusions are every six months for 2-3 years. I consulted with an endocrinologist who is a leading expert on bone density, and he recommended Zometa over Prolia.

One other thing I'd recommend is consulting w/ your gyn about things you can do proactively to help preserve your sex life as you deal w/ dryness, vag issues (I'm using Replens, the no-paraben version, every 3 days as an internal moisturizer. It's available OTC. But, there are other options.)

posted 2 months ago
A MyBCTeam Member said:

@A MyBCTeam Member: dont know, but my turn is coming up soon!

The surgery itself is pretty uncomplicated i think, but having your ovaries removed means you'll be in full menopause. For me I'm doing ovarian ablation (chemical shut down of the ovaries) starting this week - like a menopause "dry-run" - assuming all goes well for 3 months I'll then be scheduled for an oophorectomy (ovary removal). 👍

posted 2 months ago
Browse more questions and answers
Continue with Facebook
Sign up with your email
Already a Member? Log in